Neuroleptic malignant syndrome (NMS) is a life-threatening syndrome associated with the use of dopamine-receptor antagonist medications or with rapid withdrawal of dopaminergic medications. NMS has been associated with virtually every neuroleptic agent but is more commonly reported with the typical antipsychotics like haloperidol and fluphenazine. Classic clinical characteristics include mental status changes, fever, muscle rigidity, and autonomic instability. While uncommon, NMS remains an important part of the differential diagnosis of fever and mental status changes because it requires early diagnosis and treatment to prevent significant mortality and death. Treatment involves immediately discontinuing the offending agent, aggressive supportive care to manage and prevent complications, and pharmacologic therapy in severe cases. The empiric medications most frequently used for refractory NMS include bromocriptine mesylate, a dopamine agonist, and dantrolene sodium, a muscle relaxant. If the syndrome is due to the rapid withdrawal of dopaminergic medication, rapid re-institution of the medication may improve symptoms.
The primary trigger for NMS is dopamine receptor blockade, most often due to an antipsychotic agent. NMS is usually associated with high-potency first-generation neuroleptic agents but also may be caused by low-potency and atypical antipsychotic agents, antiemetics, tricyclic antidepressants, and lithium. Rapid withdrawal of dopaminergic drugs, most often used to manage parkinsonian diseases, such as levodopa and amantadine, also may cause this syndrome. The rapid switching of one Parkinson medication to another also is associated with the development of NMS.
Medications Associated with Neuroleptic Malignant Syndrome
Dopaminergic Agents (withdrawal)
- Dopamine agonists
Incidence rates range from 0.01% to 3.2% of patients taking neuroleptic medications. The incidence is decreasing due to newer agents, which are less likely to cause NMS, and increased awareness of the condition. Most cases occur in young adults, but this is most likely because it is the age of first exposure to neuroleptic medications rather than an age-related risk. Men outnumber women 2:1, also related to the likelihood of exposure to the causative agent. Incidence due to the withdrawal of dopaminergic drugs is more likely in the geriatric population based on the likelihood of exposure to the inciting cause.
The pathophysiology of NMS is complex and incompletely understood. Most symptoms are attributed to the sudden reduction in central dopaminergic activity due to a D2 receptor blockade or abrupt withdrawal of D2 receptor stimulation. This accounts for the characteristic muscle rigidity, hyperthermia, and mental status changes. Other neurotransmitters are involved, and NMS has features suggestive of disruption of the sympathetic nervous system. Other theories suggest a calcium-mediated disruption of the musculoskeletal system, pathophysiologically similar to malignant hyperthermia. Familial clusters of patients with NMS and genetic testing suggest a predisposition to the development of NMS in certain individuals.
History and Physical
The main risk factor for the developing NMS is the initiation or increase in dosage of a neuroleptic medication. High-potency and long-aging neuromuscular depot forms carry the greatest risk. The concurrent use of multiple neuroleptic agents or lithium also increases the risk. Abrupt withdrawal of dopaminergic agents is a less common but important cause of NMS. Symptoms of NMS develop over one to three days and include distinctive clinical features: fever, muscle rigidity, mental status changes, and autonomic rigidity.
The DSM-V Criteria for diagnosing NMS are as follows:
Major Criteria (all required)
- Exposure to dopamine-blocking agent
- Severe muscle rigidity
Other Criteria (at least two required)
- Altered level of consciousness
- Elevated or labile blood pressure
- Elevated creatine phosphokinase
Evaluation should include a comprehensive metabolic panel including electrolytes and serum creatinine, creatine phosphokinase level, urinalysis for myoglobinuria, and arterial or venous blood gas to screen for metabolic acidosis. Diagnosis can be made clinically, but supporting lab work is usually consistent with rhabdomyolysis with an elevated CK and acutely declining renal function. The elevated CK can be profound and typically correlates with disease severity. Leukocytosis is common with white blood cell counts ranging from 10,00 to 40,000 mm3 with a left shift. Transaminases may also be mildly elevated. In patients where the diagnosis is less clear, neuroimaging and lumbar puncture may be necessary to exclude structural and infectious diagnosis from the differential. Other laboratory testing such a lithium levels and screening for drugs of abuse may be helpful in selected cases.
NMS is one of a group of drug-related acute dysautonomias with common features of fever, rigidity and autonomic dysfunction. Serotonin syndrome has similar features to NMS and is most easily distinguished by causative agent, most frequently the serotonin-specific reuptake inhibitors. The hyperthermia and muscle rigidity is usually less severe with serotonin syndrome than with NMS, and serotonin syndrome is more commonly associated with gastrointestinal symptoms, hyperreflexia, and myoclonus. Malignant hyperthermia is almost clinically indistinguishable from NMS, but the history of exposure to depolarizing muscle relaxants, most commonly succinylcholine, or inhaled anesthetic agents make the distinction clear in most cases. Malignant catatonia may present with fever, rigidity, akinesia and altered mental status. It is important to distinguish from NMS because lethal catatonia is often treated with neuroleptics. Treatment with antipsychotics is risky because many reviewers cannot distinguish between lethal catatonia and NMS. Distinguishing features of malignant catatonic include increased positive symptoms as compared to NMS and a behavioral prodrome of automatisms, agitation, or psychosis.
Multiple other medical conditions can mimic NMS, and NMS may be easily misdiagnosed and attributed to another condition. The most common mimics are central nervous system (CNS) infections such as meningitis or encephalitis, heat stroke, agitated delirium, toxic encephalopathies, withdrawal syndromes, metabolic emergencies, and nonconvulsive status epilepticus.
Acute encephalitis, meningitis, or brain abscess must be excluded in patients presenting with fever and mental status changes to avoid delay in treatment of CNS infection. This involves lumbar puncture for cerebrospinal fluid analysis and neuroimaging in certain cases. Patients on antipsychotic drugs are predisposed heat-related illness, which may mimic NMS. Acute intoxication with many recreational drugs such as cocaine, MDMA, amphetamines, methamphetamines, and phencyclidine may have similar features. Abuse of recreational drugs may occur in the setting of medical therapy with antipsychotics making the clinical picture unclear. Several withdrawal syndromes may present with features similar to NMS, especially Baclofen withdrawal which is best managed by the reinstitution of baclofen therapy or with benzodiazepines. Alcohol and benzodiazepine withdrawal also may share features with NMS as do the withdrawal syndromes of other sedatives and hypnotics. Thyrotoxicosis and pheochromocytoma may both have features similar to NMS.
Early mortality reports were greater than 30% for NMS; however, increased awareness, earlier detection, and better supportive care has reduced mortality to less than 10%. With early recognition and aggressive treatment, most patients will fully recover in 2 to 14 days. Delayed treatment may result in significant morbidity such as residual catatonia, parkinsonism, renal, or cardiopulmonary complications. When fatal, deaths are usually due to cardiac arrhythmias, disseminated intravascular coagulation, respiratory failure, or renal failure. Many patients may be successfully restarted on neuroleptic medications, but some will develop recurrent symptoms. Guidelines for re-initiation of neuroleptic therapy recommend waiting at least two weeks after resolution of symptoms, using lower-potency agents, starting with low doses and slowly titrating to effect, and avoiding lithium in conjunction with neuroleptics. Patients should be instructed to avoid dehydration and should be carefully monitored for any symptoms of recurrent NMS.
Enhancing Healthcare Team Outcomes
NMS is a medical emergency that is best managed by an interprofessional team. These patients are ideally managed in the ICU with very close nursing monitoring and reporting to the team. A pharmacist trained in toxicology and a toxicologist should be involved in assisting with treatment and management decisions. The key is hydration and supportive therapy. There is no specific drug to reverse this disorder. Anecdotal reports on dantrolene continue to appear but a few case studies indicate that the drug may neither be effective or safe.
For most patients in whom the offending drug is discontinued, the prognosis is good. An interprofessional approach to the education of the family, monitoring, and treatment by clinicians, nurses, and pharmacists will provide the best outcomes. [Levell 5]